This information is for carers of people with epilepsy and a learning disability
There are a number of other conditions that can go with having a learning disability and epilepsy. It is just as important that these get diagnosed and treated as well as the learning disability and the epilepsy. Here are some of the conditions:
- Sleep disorders and metabolic conditions
- Psychiatric disorders
- Behavioural problems
- Attention deficit/hyperactivity disorder
Sleep disorders and metabolic conditions
Between 3 and 6 out of every 10 people with a learning disability will have a sleep disorder. This is often undiagnosed. It’s important to get this treated as it may well be making the person have more seizures.
It is also important that the person you look after is screened for metabolic disorders. These happen because of abnormal chemical reactions in the body. They are responsible for a range of different health conditions. Having one of these conditions untreated could make it more difficult for a doctor to understand why someone’s seizures are happening. It could also make it difficult to know what side-effects of epilepsy medicines someone might be experiencing. The best thing to do is to ask the epilepsy doctor or GP if they think screening for metabolic disorders is needed. Many people will have been tested in childhood or have causes that make it clear there is no metabolic disorder.
People with learning disabilities and epilepsy are more likely to develop psychiatric disorders than people with learning disabilities alone. Some doctors may be cautious in treating psychiatric disorders, such as depression, with medicine, because they think that it will trigger seizures. Evidence shows they can be safe and effective, but your doctor may need advice from a specialist in this area. It is important to bear in mind that epilepsy medicines can be a cause of psychiatric disturbances. It could be possible to change them so that the disturbances no longer happen. It is a good idea to talk this through with the doctor.
Some doctors have seen that barbiturates, benzodiazepines, and some epilepsy medicines can cause psychiatric disturbance, especially in someone with a family history of psychiatric disorder. But it is important never to stop taking prescribed medicines without medical guidance.
As well as the side-effects of epilepsy medicines already listed, there are many other possible reasons for behavioural disturbance in a person with a learning disability and epilepsy. Here are some possible causes:
- Gastro-oesophagal reflux
- Sleep disturbance
Diagnosing seizures in someone who already has a learning disability and autism can be complex. A video of the person’s seizures can be particularly helpful in this situation.
If the person you look after has all three conditions it is vital for the various professionals involved to communicate with each other. This is to make sure the person gets the best possible treatment overall.
If you would like to see this information with references, visit the Advice and Information references section of our website. If you are unable to access the internet, please contact our Epilepsy Action Helpline freephone on 0808 800 5050.
Epilepsy Action would like to thank Dr Lance Watkins Consultant Psychiatrist, Neath Port Talbot Community Learning Disability Team for his contribution to this information.
He has no conflict of interest to declare.
This information has been produced under the terms of Epilepsy Action's information quality standards.
- Updated November 2018To be reviewed November 2021